Topics:

Guillain-Barré Syndrome After Treatment With Sunitinib Malate?

Guillain-Barré Syndrome After Treatment With Sunitinib Malate?

ABSTRACT: Sunitinib malate (Sutent, SU011248) is an oral multitargeted tyrosine kinase inhibitor used for treatment of renal cell carcinoma and gastrointestinal stromal tumor. We report a case of a patient who developed Guillain-Barr syndrome after initial treatment with sunitinib, with recurrent symptoms upon reintroducing the drug. This is the first report of such an effect. The literature on chemotherapy-induced Guillain-Barr syndrome is also reviewed. Oncology providers should be aware of this rare but potentially serious possible adverse effect of sunitinib.

Sunitinib malate (Sutent, SU011248) is an oral multitargeted tyrosine kinase inhibitor (TKI) recently approved in the United States and Europe for treatment of metastatic renal cell carcinoma and imatinib (Gleevec)-resistant gastrointestinal stromal tumor (GIST).[1-3] Commonly reported side effects include asthenia, myelosuppression, diarrhea, mucositis, nausea, altered taste, and skin changes.[4] There are rare cases of Guillain-Barr syndrome (GBS) caused by chemotherapy, including possible associations with vincristine[5] and oxaliplatin (Eloxatin).[6] To our knowledge, there are no prior reports of GBS in patients receiving TKIs.

Case Background

The patient is a 58-year-old man with metastatic GIST (see Figure 1). After having progressive disease despite imatinib therapy, he was prescribed sunitinib in standard doses. He had received an influenza vaccination 2 weeks prior. Two weeks after starting sunitinib, the patient noted bilateral pain, erythema, and paresthesias on the plantar aspects of both feet. The patient refused hospitalization. His sunitinib was temporarily discontinued for concern of palmar-plantar erythrodysesthesia. Several days later, he developed plantar desquamation and fevers, and his paresthesias had extended proximally such that he could not ambulate.

FIGURE 1
CT Scan—Computed tomographic image demonstrating the patient's advanced gastrointestinal stromal tumor.

The patient was hospitalized for further evaluation. Magnetic resonance imaging of the spine revealed mild degenerative disease. Laboratory work-up revealed no obvious etiology (including serum creatinine phosphokinase level, thyroid-stimulating hormone, folate, vitamin B12, aldolase, serum and urine protein electrophoreses, viral hepatitis serologies, antinuclear antibody titer, and perinuclear- and cytoplasmic-antinuclear cytoplasmic antibody titers). A lumbar puncture revealed an elevated protein without cells. Electromyography showed a distal sensorimotor axonal and demyelinating polyneuropathy, concerning for a GBS variant. His symptoms were not consistent with reversible posterior leukoencephalopathy syndrome.[7]

The patient was then treated for suspected idiopathic Guillain-Barre syndrome with intravenous immunoglobulin (IVIg), and improved significantly. He was also treated with antibiotics for lower-extremity cellulitis. Computed tomography scans of the abdomen for restaging purposes showed a partial response. By the time of discharge, he was mobile with a walker, and could complete all activities of daily living without assistance.

There was initial concern that either the influenza vaccination or sunitinib may have been the inciting factor of the GBS. Given the lack of a clear etiology and his partial response to sunitinib, it was restarted. Three days later, he experienced recurrent symptoms; by the time of his second admission, he was wheelchair-bound. The fevers and desquamation did not recur. The patient was again treated with IVIg, and the sunitinib was held. His symptoms improved somewhat, but not as dramatically as during his prior hospitalization. An electromyogram (EMG) demonstrated unchanged findings.

Discussion

This patient's symptoms are consistent with GBS. Atypical EMG findings may be seen in GBS variants, such as acute motor and sensory axonal neuropathy (AMSAN). [8] However, GBS associated with such severe axonal and demyelinating features is rare. Influenza vaccination has also been reported as a risk factor for the development of GBS, although recent population studies have shown no statistically significant increase in GBS admissions after influenza vaccination since 2000.[9] Relapses with recurrent weakness can also occur in a small percentage of individuals.[10] A recent report suggests sequential vaccination may impart a higher risk for developing GBS, particularly influenza vaccination followed by hepatitis vaccination.[11]

While sunitinib may certainly be the etiologic agent in this case, it's also reasonable to consider a diagnosis of vaccination-associated GBS (with atypical EMG findings). Sunitinib and the vaccine may also interact synergistically. Finally, cellulitis may have contributed to the patient's immobility, mediated either by pain or by potentiating the systemic inflammatory state.

To our knowledge, this is the first report of a patient with possible sunitinib-induced GBS. Since sunitinib has now received approval in the United States and Europe, it will become more widely prescribed for both GIST as well as renal cell carcinoma. In addition, many clinical trials are ongoing or planned for this agent.[12] This undoubtedly means many more patients will be exposed to sunitinib, and providers should be aware of this unlikely, but serious, potential side effect.

Financial Disclosure: The authors have no significant financial interest or other relationship with the manufacturers of any products or providers of any service mentioned in this article.

References

1. Faivre S, Delbaldo C, Vera K, et al: Safety, pharmacokinetic and antitumor activity of SU11248, a novel oral multitarget tyrosine kinase inhibitor, in patients with cancer. J Clin Oncol 24:25-35, 2006.

2. Demetri G, van Oosterom AT, Garrett C, et al: Efficacy and safety of sunitinib in patients with advanced gastrointestinal stromal tumour after failure of imatinib: A randomized controlled trial. Lancet 368:1329-1338, 2006.

3. European Medicines Agency. Scientific discussion [on sunitinib approval]. Sutent-H-C-687-II-01, 2006.

4. Sunitinib prescribing information. New York, Pfizer Labs, 2006.

5. Vembu P, Al-Shubaili A, Al-Khuraibet A, et al: Guillain-Barre syndrome in a case of acute lymphoblastic leukaemia: A case report. Med Princ Pract 12:272-275, 2003.

6. Christodoulou C, Anastasopoulos D, Visvikis A, et al: Guillain-Barre syndrome in a patient with metastatic colon cancer receiving oxaliplatin-based chemotherapy. Anticancer Drugs 15:997-999, 2004.

7. Martín G, Bellido L, Cruz JJ: Reversible posterior leukoencephalopathy syndrome induced by sunitinib. J Clin Oncol 25:3559, 2007.

8. Griffin JW, Li CY, Ho TW, et al: Pathology of the motor-sensory axonal Guillain-Barre syndrome. Ann Neurol 39:17-28, 1996.

9. Juurlink DN, Stukel TA, Kwong J, et al: Guillain-Barre syndrome after influenza vaccination in adults: A population-based study. Arch Intern Med 166:2217-2221, 2006.

10. Das A, Kalita J, Misra UK. Recurrent Guillain Barre Syndrome. Electromyogr Clin Neurophysiol 44:95-102, 2004.

11. Souayah N, Nasar A, Fareed M, et al: Guillain-Barre syndrome after vaccination in United States: A report from the CDC/FDA Vaccine Adverse Event Reporting System. Vaccine 25:5253-5255, 2007.

12. Stadler WM: New targets, therapies, and toxicities: Lessons to be learned. J Clin Oncol 24:4-5, 2006.

 
Loading comments...
Please Wait 20 seconds or click here to close